Alert archive / Kansas / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 169, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Dec 12, 2022, 9:07 PM CST for Clark County, Meade County, Kansas. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Dec 12, 2022, 9:07 PM CST (03:07 UTC)
- Expired
- Dec 12, 2022, 9:45 PM CST
- In force
- 38 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Clark County, KS, Meade County, KS
The radar
The Dodge City radar (KDDC), 59 km from the middle of the area, began a volume at 03:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 3.1 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 478 m above ground
- 0-6 km bulk shear
- 60 kt
- 0-1 km storm-relative helicity
- 252 m²/s²
- 0-3 km storm-relative helicity
- 242 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 12, 6:07 PM CST, 3 hours earlier.
Area forecast discussion, Dec 12, 6:07 PM CST, 3 hours before
Area Forecast Discussion National Weather Service Dodge City KS 607 PM CST Mon Dec 12 2022 ...Updated for aviation discussion... .SHORT TERM...(This evening through Tuesday night) Issued at 250 PM CST Mon Dec 12 2022 Multiple hazards impacting the area now and through the overnight. First, fog and areas of dense fog will persist in an enhanced dew point/upslope region across the south central Kansas counties , where early afternoon highway cams were showing dense fog. Based on saturated point HRRR forecast soundings and the general HREF trend for visibility at 1/4mi, some areas of dense fog are likely to continue through the evening across Ford, Kiowa and Pratt counties, southward to the OK line and even northward into Hodgeman and Pawnee. The uncertainty in widespread nature will preclude extension of the earlier dense fog advisory. Attention then turns to convection chances and threats this evening. An intense upper jet across the AZ and NM/Mexico border arced into southwest Kansas will lift a sharp PV anomaly max into the SE CO/TX Panhandle and southwest Kansas area through mid evening, juxtaposed across an ever increasingly moist boundary layer noted in SPC 850 moisture transport fields. With the north- south oriented surface based CAPE axis and generally parallel wind field, the convection that may or may not develop in the western counties should become quickly linear. Very skinny CAPE profiles above the surface layer doesn’t support hail, and the qlcs nature could support mesovorices (swaths of wind damage) in the 9pm to midnight time frame. SPC’s 5% Tornado risk outlines the added risk very quick moving mesovotices that may develop. Not all the CAMS are all that keen with the more robust storms in that window, namely the FV3 does support it while many others dry slot the local area. All models have the more widespread showers and storms moving into the eastern counties with a generally lessening surface CAPE with time. PoPs increase significantly west to east and the front should clear out the entire area after about 7z/1AM or so. Beyond the convective risks tonight, the westerly momentum Tuesday morning will lead to strong gusty westerly winds for the entire forecast area, probably falling below the High wind threshold, but at least making for a difficult north – south travel Tuesday morning. .LONG TERM...(Wednesday through Monday) Issued at 250 PM CST Mon Dec 12 2022 We changed up NBM’s winds to the 90th percentile which better supports the weather trends given the pipeline of cold air we'll be seeing in the coming days. Colder air will limit highs to the 30s over most of the area through the weekend, but more impactful will be the apparent temperatures or wind chills during the overnight and early morning periods. Official forecast calculations for wind chill area commonly in the single digits every morning beginning Wednesday and lasting through the rest of the current long term. Any slight moderation in real temperatures through the weekend will be reinforced by more cold air into early next week. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday evening) Issued at 603 PM CST Mon Dec 12 2022 Moist southerly winds will result in widespread low MVFR/LIFR/IFR CIGS through 6z. A strong disturbance will approach this evening, with thunderstorms possible between 02 and 7z. These could be severe with high winds. After the cold front passes between 09 and 12z, VFR CIGS will return. Winds will shift to the west and southwest behind the front and become gusty. && .PRELIMINARY POINT TEMPS/POPS... DDC 34 47 21 41 / 60 0 0 0 GCK 30 42 19 39 / 50 0 0 0 EHA 29 46 19 43 / 10 0 0 0 LBL 31 48 19 43 / 20 0 0 0 HYS 35 47 19 37 / 80 10 0 0 P28 42 55 25 43 / 100 10 0 0 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Russell LONG TERM...Russell AVIATION...Finch
Hazardous weather outlook, Dec 12, 1:49 AM CST, 19 hours 18 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 149 AM CST Mon Dec 12 2022 KSZ030-031-043>046-061>066-074>081-084>090-130800- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 149 AM CST Mon Dec 12 2022 /1249 AM MST Mon Dec 12 2022/ This Hazardous Weather Outlook is for portions of central Kansas, south central Kansas, southwest Kansas, and west central Kansas. .DAY ONE...Monday. Widespread fog is expected for several hours Monday morning. Strong south winds will gust to near 45 mph through Monday afternoon. Scattered thunderstorms are expected Monday night, mainly after 9 pm, and mainly east of US Highway 83. Some storms are expected to produce marginally severe hail to quarter size and wind gusts to near 60 mph. Some weak tornadoes are possible, embedded within convective lines, especially east of Dodge City overnight. .DAYS TWO THROUGH SEVEN...Tuesday through Saturday. Strong west winds are expected Tuesday, followed by strong northwest winds Wednesday and Thursday. Gusts of 40 to 45 mph will be common each day. .SPOTTER INFORMATION STATEMENT... Spotter activiation will likely be necessary Monday night. Turner
In the hours before
Special weather statement, Dec 12, 6:54 PM CST, 2 hours 13 minutes before
Special Weather Statement
National Weather Service Dodge City KS
654 PM CST Mon Dec 12 2022
KSZ075-076-085-086-130130-
Seward KS-Stevens KS-Grant KS-Haskell KS-
654 PM CST Mon Dec 12 2022
...A strong thunderstorm will impact portions of northwestern Seward,
southeastern Grant, eastern Stevens and southwestern Haskell Counties
through 730 PM CST...
At 653 PM CST, Doppler radar was tracking a strong thunderstorm near
Hugoton, moving northeast at 40 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Woods around 705 PM CST.
Other locations in the path of this storm include Moscow and Cave.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3701 10121 3712 10141 3748 10120 3733 10091
TIME...MOT...LOC 0053Z 212DEG 35KT 3712 10129
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
JJOHNSONSpecial weather statement, Dec 12, 7:18 PM CST, 1 hour 49 minutes before
Special Weather Statement
National Weather Service Dodge City KS
718 PM CST Mon Dec 12 2022
KSZ075-076-085-086-130145-
Seward KS-Stevens KS-Grant KS-Haskell KS-
718 PM CST Mon Dec 12 2022
...A strong thunderstorm will impact portions of northwestern Seward,
southeastern Grant, northeastern Stevens and Haskell Counties through
745 PM CST...
At 718 PM CST, Doppler radar was tracking a strong thunderstorm very
near Cave, moving northeast at 50 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Satanta and Ryus around 730 PM CST.
Other locations in the path of this storm include Sublette.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3740 10124 3774 10106 3757 10065 3756 10065
3727 10101
TIME...MOT...LOC 0118Z 213DEG 42KT 3733 10111
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
JJOHNSONSpecial weather statement, Dec 12, 7:20 PM CST, 1 hour 47 minutes before
Special Weather Statement
National Weather Service Dodge City KS
720 PM CST Mon Dec 12 2022
KSZ043-044-130145-
Lane KS-Scott KS-
720 PM CST Mon Dec 12 2022
...A strong thunderstorm will impact portions of northeastern Scott
and northwestern Lane Counties through 745 PM CST...
At 719 PM CST, Doppler radar was tracking a strong thunderstorm near
Grigston, moving northeast at 50 mph.
HAZARD...Wind gusts of 50 to 55 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Amy around 725 PM CST.
Manning around 730 PM CST.
Dighton and Healy around 735 PM CST.
Other locations in the path of this storm include Shields and
Pendennis.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3870 10025 3869 10025 3828 10063 3838 10082
3870 10078
TIME...MOT...LOC 0119Z 213DEG 42KT 3841 10068
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
JJOHNSONSpecial weather statement, Dec 12, 8:11 PM CST, 56 minutes before
Special Weather Statement
National Weather Service Dodge City KS
811 PM CST Mon Dec 12 2022
KSZ063-076-077-130245-
Gray KS-Finney KS-Haskell KS-
811 PM CST Mon Dec 12 2022
...A strong thunderstorm will impact portions of eastern Finney,
northwestern Gray and northeastern Haskell Counties through 845 PM
CST...
At 811 PM CST, Doppler radar was tracking a strong thunderstorm near
Plymell, moving northeast at 45 mph.
HAZARD...Wind gusts of 50 to 55 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Pierceville around 825 PM CST.
Charleston around 830 PM CST.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3765 10071 3774 10090 3815 10065 3802 10033
TIME...MOT...LOC 0211Z 213DEG 37KT 3776 10076
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
JJOHNSONSpecial weather statement, Dec 12, 8:28 PM CST, 39 minutes before
Special Weather Statement
National Weather Service Dodge City KS
828 PM CST Mon Dec 12 2022
KSZ030-130300-
Trego KS-
828 PM CST Mon Dec 12 2022
...A strong thunderstorm will impact portions of northwestern Trego
County through 900 PM CST...
At 828 PM CST, Doppler radar was tracking a strong thunderstorm near
Trego Center, moving northeast at 45 mph.
HAZARD...Wind gusts of 50 to 55 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Voda around 840 PM CST.
Wakeeney around 845 PM CST.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3909 9959 3879 9999 3889 10015 3913 10015
3913 9959
TIME...MOT...LOC 0228Z 219DEG 39KT 3890 10002
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
JJOHNSONSpecial weather statement, Dec 12, 8:41 PM CST, 26 minutes before
Special Weather Statement
National Weather Service Dodge City KS
841 PM CST Mon Dec 12 2022
KSZ044-063-077-130315-
Gray KS-Finney KS-Lane KS-
841 PM CST Mon Dec 12 2022
...A strong thunderstorm will impact portions of northeastern Finney,
south central Lane and northwestern Gray Counties through 915 PM
CST...
At 841 PM CST, Doppler radar was tracking a strong thunderstorm near
Pierceville, moving northeast at 35 mph.
HAZARD...Wind gusts of 50 to 55 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of northeastern
Finney, south central Lane and northwestern Gray Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3813 10023 3810 10023 3787 10048 3798 10075
3830 10058
TIME...MOT...LOC 0241Z 209DEG 31KT 3796 10063
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
JJOHNSONThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 12, 6:34 PM CST | Special Weather Statement | DDC | Stevens | 26 min |
| Dec 12, 6:44 PM CST | Special Weather Statement | DDC | Finney | 31 min |
| Dec 12, 6:54 PM CST | Special Weather Statement | DDC | Stevens | 36 min |
| Dec 12, 7:18 PM CST | Special Weather Statement | DDC | Haskell | 27 min |
| Dec 12, 7:20 PM CST | Special Weather Statement | DDC | Lane | 25 min |
| Dec 12, 8:11 PM CST | Special Weather Statement | DDC | Finney | 34 min |
| Dec 12, 8:28 PM CST | Special Weather Statement | DDC | Trego | 32 min |
| Dec 12, 8:41 PM CST | Special Weather Statement | DDC | Finney | 34 min |
| Dec 12, 9:11 PM CST | Special Weather Statement | DDC | Ford | 34 min |
| Dec 12, 9:42 PM CST | Severe Thunderstorm Warning | DDC | Clark | 48 min |
| Dec 12, 9:48 PM CST | Special Weather Statement | DDC | Ellis, Rush | 27 min |
| Dec 12, 9:57 PM CST | Tornado Warning | DDC | Clark, Comanche | 48 min |
| Dec 12, 10:06 PM CST | Severe Thunderstorm Warning | DDC | Clark, Meade | 14 min |
| Dec 12, 10:28 PM CST | Special Weather Statement | DDC | Clark | 32 min |
| Dec 12, 10:32 PM CST | Special Weather Statement | DDC | Kiowa | 28 min |
| Dec 12, 10:37 PM CST | Special Weather Statement | DDC | Rush | 23 min |
| Dec 12, 10:43 PM CST | Special Weather Statement | DDC | Pratt, Stafford | 32 min |
| Dec 12, 10:46 PM CST | Special Weather Statement | DDC | Clark | 29 min |
| Dec 12, 10:51 PM CST | Tornado Warning | DDC | Clark, Comanche | 18 min |
| Dec 12, 11:14 PM CST | Special Weather Statement | DDC | Barber, Comanche, Pratt | 31 min |
| Dec 12, 11:24 PM CST | Special Weather Statement | DDC | Clark | 36 min |
| Dec 12, 11:28 PM CST | Special Weather Statement | DDC | Comanche | 17 min |
| Dec 12, 11:59 PM CST | Special Weather Statement | DDC | Pratt | 31 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.